Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 40, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 31, 2013, 9:16 AM MST for Coconino County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2013, 9:16 AM MST (16:16 UTC)
- Expired
- Aug 31, 2013, 12:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 117 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 10:00 AM MST | FLASH FLOOD | 14 Nne Supai, AZ | FLASH FLOOD REPORTED BY STREAM GAUGE ALONG KANAB CREEK NORTH OF COLORADO RIVER. GAUGE REPORTED A 10 FOOT RISE 9500 CFS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
070
WGUS55 KFGZ 311616
FFWFGZ
AZC005-311915-
/O.NEW.KFGZ.FF.W.0040.130831T1616Z-130831T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
916 AM MST SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...THE WESTERN KAIBAB PLATEAU ALONG KANAB
CREEK AND TRIBUTARIES IN NORTHWESTERN COCONINO COUNTY IN NORTH
CENTRAL ARIZONA...
* UNTIL 1215 PM MST
* AT 910 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM SEVERAL THUNDERSTORMS OVER THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...KANAB
CREEK...JUMPUP CANYON...SNAKE GULCH...WARM SPRINGS CANYON AND SOWATS
CANYON.
&&
LAT...LON 3672 11235 3655 11245 3638 11261 3638 11265
3642 11264 3645 11265 3648 11264 3657 11266
3659 11263 3672 11263 3674 11262
$$
RB2 follow-up statements
497
WGUS75 KFGZ 311756
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1056 AM MST SAT AUG 31 2013
AZC005-311915-
/O.CON.KFGZ.FF.W.0040.000000T0000Z-130831T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1056 AM MST SAT AUG 31 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM MST FOR
NORTHWESTERN COCONINO COUNTY...
AT 1045 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS HEAVY
RAIN HAS DIMINISHED OVER THE WARNING AREA. HOWEVER FLASH FLOOD
WATERS ARE EXPECTED TO CONTINUE TO MOVE DOWN THE KANAB CREEK BASIN
THIS MORNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...KANAB
CREEK...JUMPUP CANYON...SNAKE GULCH...WARM SPRINGS CANYON AND SOWATS
CANYON.
&&
LAT...LON 3672 11235 3655 11245 3638 11261 3638 11265
3642 11264 3645 11265 3648 11264 3657 11266
3659 11263 3672 11263 3674 11262
$$
RB348
WGUS75 KFGZ 311912
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1212 PM MST SAT AUG 31 2013
AZC005-311920-
/O.EXP.KFGZ.FF.W.0040.000000T0000Z-130831T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1212 PM MST SAT AUG 31 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM MST FOR
NORTHWESTERN COCONINO COUNTY...
HEAVY RAIN OVER THE WESTERN KAIBAB PLATEAU HAS ENDED. HIGH WATER
LEVELS ALONG THE KANAB CREEK BASIN ARE EXPECTED TO CONTINUE THROUGH
THE AFTERNOON HOURS BEFORE SLOWLY RECEDING THIS EVENING.
LAT...LON 3672 11235 3655 11245 3638 11261 3638 11265
3642 11264 3645 11265 3648 11264 3657 11266
3659 11263 3672 11263 3674 11262
$$
RBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:10 AM MST, 6 hours 6 minutes earlier.
Area forecast discussion, Aug 31, 3:10 AM MST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 310 AM MST THU AUG 31 2013 .SYNOPSIS...MOISTURE AND INSTABILITY HAVE INCREASED OVER NORTHERN ARIZONA WITH NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TODAY. WIDESPREAD THUNDERSTORMS ARE ANTICIPATED AGAIN ON FRIDAY BEFORE A DOWNTURN IN THE ACTIVITY FOR THE WEEKEND...WITH COVERAGE BECOMING MORE WIDELY SCATTERED. AS USUAL...GREATEST CHANCES FOR STORMS AND RAINFALL WILL BE IN THE HIGHER TERRAIN. SHOWER AND THUNDERSTORM CHANCES LOOK TO CONTINUE INTO NEXT WEEK. && .DISCUSSION...EARLY MORNING WATER VAPOR IMAGERY INDICATES SUBSTANTIAL MONSOON MOISTURE HAS RETURNED TO THE SOUTHWEST WITH WIDESPREAD CLOUD COVER AND SOME EARLY MORNING SHOWERS ACROSS OUR EASTERN ZONES. PRECIPITABLE WATER VALUES ARE NOW NEAR OR EXCEEDING ONE INCH ACROSS MUCH OF NORTHERN ARIZONA AND EXPECTED TO REMAIN AT THESE LEVELS THROUGH AT LEAST FRIDAY. THIS WILL LEAD TO AN ACTIVE COUPLE DAYS OF WEATHER WITH WIDESPREAD THUNDERSTORM ACTIVITY EXPECTED. AS WE HEAD INTO THE WEEKEND...SOME DRIER AIR BEGINS TO ROTATE AROUND THE MONSOON HIGH AND WILL LEAD TO A DOWNTURN IN STORM ACTIVITY OVER THE WEEKEND. SHOWER AND THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST...BUT WITH LESS COVERAGE THAN THURSDAY AND FRIDAY. UNCERTAINTY IN THE DETAILS INCREASES AS WE HEAD INTO NEXT WEEK...BUT A LOW TO MID GRADE MONSOON PATTERN CAN BE EXPECTED. && .AVIATION...FOR THE 12Z PACKAGE...SOLD -SHRA/-TSRA AND CLOUD COVER SCT-BKN150 WILL CONTINUE UNTIL 18Z...MAINLY FROM KPRC-KFLG-KPGA EASTWARD...WITH PREDOMINANTLY VFR CONDITIONS. AFTER 18Z...SCT TSRA WILL DEVELOP ACROSS NORTHERN AZ...WITH LOCAL IFR/MVFR CONDITIONS POSSIBLE. THUNDERSTORM ACTIVITY WILL DIMINISH AFTER 03Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS INCREASED MOISTURE HAS PUSHED NORTHWARD ACROSS NORTHERN ARIZONA. GOOD CHANCES FOR PRECIPITATION WILL CONTINUE FRIDAY. SATURDAY THROUGH MONDAY...THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER NORTHERN ARIZONA. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........CJO AVIATION.......DJO FIRE WEATHER...DJO FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 31, 3:24 AM MST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 324 AM MST SAT AUG 31 2013 AZZ004>018-037>040-010230- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 324 AM MST SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHWEST CORNER OF COCONINO COUNTY INCLUDING THE GRAND CANYON THROUGH TONIGHT. HIGH MOISTURE VALUES WILL RESULT IN AREAS OF THUNDERSTORMS AND HEAVY RAIN. MOIST SOIL CONDITIONS WILL RESULT IN RAPID RUNOFF AND THE THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DAILY SHOWERS AND THUNDERSTORMS ARE ANTICIPATED...WITH A SLIGHT DROP-OFF IN ACTIVITY TOWARD THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:01 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 30, 5:07 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 30, 5:59 PM MST | Areal Flood Advisory | FGZ | Gila, Yavapai | 2 hr |
| Aug 31, 7:36 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 31, 11:34 AM MST | Areal Flood Advisory | FGZ | Coconino | 86 min |
| Aug 31, 12:04 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 31, 12:26 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 31, 12:27 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 31, 12:29 PM MST | Areal Flood Advisory | FGZ | Coconino, Gila, Navajo, Yavapai | 3 hr |
| Aug 31, 1:17 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 118 min |
| Aug 31, 4:14 PM MST | Areal Flood Advisory | FGZ | Apache | 91 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.